South Dakota, 2020Damaging Winds in South Dakota, July 2 to 3, 2020
July 2 to 3, 2020 · NWS FSD · 6 events in 5 counties and zones
A weak disturbance moving across South Dakota during the evening hours July 2 ignited thunderstorms which quickly became linear in structure, and featured damaging winds into the early overnight July 3.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak disturbance moving across South Dakota during the evening hours July 2 ignited thunderstorms which quickly became linear in structure, and featured damaging winds into the early overnight July 3.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 2, 9:11 PM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 2, 9:11 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Sioux Falls SD
1011 PM CDT Thu Jul 2 2020
.UPDATE...
Issued at 952 PM CDT Thu Jul 2 2020
A line of strong storms progressing through central SD will
approach areas along and west of the SD Missouri River Valley in
the next few hours. This line is expected to gradually continue to
weaken as it approaches the weaker deep layer shear further east.
However it may still pose isolated threat of large hail or
damaging wind gusts to areas south of a Wessington Springs to
Mitchell line, where southernmost cells in the line are supported
by the developing low level jet, steeper mid level lapse rates,
and untapped instability.
&&
.SHORT TERM...(This Evening through Friday)
Issued at 254 PM CDT Thu Jul 2 2020
02.19Z water vapor shows a weak short-wave moving into the western
Dakotas within southwest flow aloft. This will be the primary
focus for showers and thunderstorms this afternoon and evening. If
any one cluster of thunderstorms becomes cold-pool dominant, it
could move into areas west of the James River after 00Z tonight.
That said, weak shear and lack of forcing preclude any strong to
severe thunderstorms in the local area. Otherwise, expect thermal
cumulus to dissipate through the evening with mostly clear skies
overnight. Lows will range from the mid 60s to near 70 degrees.
For Friday, a 500 hPa short-wave ridge builds across the region,
resulting in broad albeit weak subsidence. This, combined with a
strong thermal cap around 800 hPa should squash convective chances
for most of the day. That said, will continue to carry 20-30 POPs
across the western forecast area late in the afternoon into the
evening to cover any potential bleed over from convection across
West River. Highs tomorrow will range form the upper 70s to near
80 degrees. Given dewpoints near 70 degrees, expect another muggy
day.
.LONG TERM...(Friday Night through Thursday)
Issued at 254 PM CDT Thu Jul 2 2020
Aforementioned 500 hPa ridge flattens a bit on Saturday with the
02.12Z model suite hinting at a couple weak short-waves riding the
ridge mainly across North Dakota. Think most convection will stay
tied to these features, although cannot completely rule out some
scattered showers and storms farther south. Will carry 20-30 POPs
Saturday afternoon/evening for now, but expect mostly dry
conditions for 4th of July festivities. Given the potential for
slightly better forcing Saturday, any storms that do develop
could be strong as highlighted in the Day 3 SPC Outlook (marginal
risk). Bigger threat Saturday will be continued heat and humidity
with afternoon heat index values well into the 90s for most
locations.
Ridge continues to flatten Sunday through much of next week as
stronger, more persistent troughing progresses across the northern
tier states. Several short-waves look to traverse the Dakotas, but
timing/strength differences abound between medium-range models. As
a result, chance POPs (30-50%) seem reasonable for much of the
long term at this time. Still no strong signals to suggest a
change in air mass, so seasonably warm/humid conditions look to
continue with daily highs from the upper 80s to lower 90s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 952 PM CDT Thu Jul 2 2020
A line of storms in central SD will progress slowly eastward late this
evening, tracking near KHON and K9V9 around 05z and spreading
anvil cirrus across much of the rest of the region. Storms will
bring erratic gusty winds and MVFR ceilings/vsby, continuing to
weaken and eventually dissipate as they progress eastward
overnight.
Other than with storms, VFR conditions are expected to prevail
through the TAF period. Southeast winds will weaken diurnally
around dusk and strengthen slightly to near 10 kts Friday morning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
UPDATE...BP
SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION...BP
Hazardous weather outlook, Jul 2, 3:56 AM CST, 19 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
456 AM CDT Thu Jul 2 2020
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-031000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
456 AM CDT Thu Jul 2 2020
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Heat index values this afternoon in the 90s will increase the
potential for heat related illness. Those spending time outdoors will
need to take precautions, such as staying hydrated and taking more
frequent breaks.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Afternoon heat indices remain in the 90s Friday through the holiday
weekend, increasing the potential for heat related illnesses. Be
sure to drink plenty of fluids and take frequent breaks if working
outside.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Beadle
- When
- July 2, 11:05 PM CST to 11:07 PM CST
- Where
- Beadle County, 0.69 mi N of (Hon)huron Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.390, -98.230
Automated weather station KHON recorded a wind gust to 62 mph.
Thunderstorm Wind, Charles Mix
- When
- July 2, 11:10 PM CST to 11:12 PM CST
- Where
- Charles Mix County, 4.61 mi SSW of Academy
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.390, -99.120
South Dakota RWIS Station SD554 at the Platte-Winner bridge measured a wind gust to 65 mph.
Thunderstorm Wind, Aurora
- When
- July 2, 11:27 PM CST to 11:29 PM CST
- Where
- Aurora County, 5.04 mi W of Plankinton
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.710, -98.580
Personal weather station measured a wind gust to 59 mph.
Thunderstorm Wind, Aurora
- When
- July 2, 11:34 PM CST to 11:36 PM CST
- Where
- Aurora County, 5.04 mi W of Plankinton
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.710, -98.580
Wind gust to 62 mph measured by a personal weather station.
Thunderstorm Wind, Davison
- When
- July 3, 12:04 AM CST to 12:07 AM CST
- Where
- Davison County, 0.5 mi W of (Mhe)mitchell Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.770, -98.040
Automated weather station KMHE measured a wind gust to 62 mph.
Thunderstorm Wind, Gregory
- When
- July 3, 12:27 AM CST to 12:29 AM CST
- Where
- Gregory County, 3.67 mi NE of Ft Randall
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.050, -98.570
South Dakota RWIS SD588 near Fort Randall Dam measured a wind gust to 61 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Texas, July 2, 20201 death · $3,000 · 50 kt wind · 3 events
- Tornadoes and Hail in Nebraska, July 2, 2020EF2 · 10 events
- Hail and Damaging Winds in Kansas, July 2, 2020$61,000 · 1.5 in hail · 24 events
- Damaging Winds in Massachusetts, July 2, 2020$54,000 · 50 kt wind · 12 events
- Damaging Winds in Missouri, July 2, 2020$50,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Florida, July 2, 2020$50,000 · 1 in hail · 3 events
- Damaging Winds in New York, July 2, 2020$1,000 · 60 kt wind · 29 events
- Flash Flooding and Damaging Wind in Mississippi, July 2, 2020$25,000 · 50 kt wind · 5 events
- Dense Fog in Kentucky, July 2, 202022 events
- Damaging Wind in Rhode Island, July 2, 2020$25,000 · 52 kt wind · 1 event
- Dense Fog in Illinois, July 2, 202019 events
- Hail and Damaging Wind in Kansas, July 2, 2020$20,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907570, 907573, 907588, 907589, 907590, 907591.